chapter  10
Heparin-induced thrombocytopenia
Pages 6

Heparin-induced thrombocytopenia (HIT) is an immune-mediated coagulopathy caused by heparin-dependent antibodies resulting from heparin binding with platelet factor 4.1 Early in the course of the recognition of HIT, vascular surgeons coined this disorder the “white clot syndrome,” since the platelet fibrin thrombus causing the initial occlusion appeared white when removed from thrombosed arteries (Figures  10.1 and 10.2). HIT refers to the antibody-mediated coagulopathy most often associated with a significant drop in platelet clot. This is to be distinguished from the nonimmune heparin-associated thrombocytopenia (HAT), which is observed to occur during heparin use that is not associated with antibody formation.2 Despite the drop in platelet count, which can be severe, HIT is a thrombotic disorder, the complications of which are the result of thrombosis rather than bleeding. Studies have shown that 50% or more of patients with HIT will develop thrombosis if not properly treated.1 The factors contributing to the prothrombotic state of HIT are listed in Box 10.1.